Fuzzy Relation Equations : Methodology and Applications

  • Elie Sanchez
Part of the NATO ASI Series book series (ASIC, volume 177)


This tutorial paper develops a general methodology for solving composite fuzzy relation equations, with an explanation of the main ideas. There are many references related to this topic, introducing different algorithms, or studying the behavior of solutions, and the purpose has not been here to present all of them. Instead of it, it is proposed a simple description of solutions and it is shown how these equations can be applied to truth-qualification and syllogisms, in natural languages, and to fuzzy arithmetic.


Fuzzy Number Fuzzy Subset Fuzzy Relation Syllogistic Reasoning Triangular Norm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Adlassnig, K. P., ‘A fuzzy logical model of computer-assisted medical diagnosis’, Meth. Inf. Med., 19 (1980) 141–148.Google Scholar
  2. [2]
    Adlassnig K. P. and Kolarz G., ‘CADIAG-2: computer assisted medical diagnosis using fuzzy subsets’, in Approximate reasoning in decision analysis, M. M. Gupta and E. Sanchez (eds.), North-Holland (1982) 219–247.Google Scholar
  3. [3]
    Adlassnig, K. P., Kolarz, G. and Scheithauer, W., ‘Present state of the medical expert system CADIAG-2’, Meth. Inform. Med., 24 (1985) 13–20.Google Scholar
  4. [4]
    Alsina, C. and Uguyen, H. T., ‘A note on the addition of fuzzy variables’, unpublished report (1978).Google Scholar
  5. [5]
    Alsina, C., Trillas, E. and Valverde, LI., ‘On non-distributive logical connectives for fuzzy sets theory’, Busefal 3 (1980) 18–29.Google Scholar
  6. [6]
    Czogala, E., Drewniak, J. and Pedrycz, W., ‘Fuzzy relation equations on a finite set’, Int. J. Fuzzy Sets Syst. 7 (1932) 89–101.MathSciNetCrossRefGoogle Scholar
  7. [7]
    Di Nola, A. and Pedrycz, W., ‘Entropy and energy measure characterization of resolution of some fuzzy relational equations’, Busefal 10 (1982).Google Scholar
  8. [8]
    Di Nola, A. and Sessa, S., ‘On the set of solutions of composite fuzzy relation equations in Brouwerian lattices’, Fuzzy Sets and Systems, 9 (1983) 275–285.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Di Nola, A., ‘Relational equations in totally ordered lattices and their complete resolution’, J. Math. Anal. Appl. To appear.Google Scholar
  10. [10]
    Dubois, D. and Prade, H., ‘Operations on fuzzy numbers’, Int. J. of Systems Science, 9(6) (1978) 613–626.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    Dubois, D. and Prade, H., Fuzzy Sets and Systems: Theory and Applications. New York: Academic Press, 1980.zbMATHGoogle Scholar
  12. [12]
    Dubois, D. and Prade, H., ‘Addition of interactive fuzzy numbers’, IEEE Trans, on Aut. Cont., 26(4) (1981) 926–936.MathSciNetCrossRefGoogle Scholar
  13. [13]
    Dubois, D. and Prade, H., ‘Inverse operations for fuzzy numbers’ in Fuzzy information, knowledge representation and decision analysis, E. Sanchez (ed.) Pergamon Press (1984) 399–404.Google Scholar
  14. [14]
    Gottwald, S., ‘Generalization of some results of Elie Sanchez’ Busefal 16 (1983) 54–60.zbMATHGoogle Scholar
  15. [15]
    Izumi, K., Tanaka, H. and Asai, K., ‘Adjointness of fuzzy systems’, to appear in Fuzzy Sets ans Systems.Google Scholar
  16. [16]
    Kaufmann, A., Introduction à la théorie des sous-ensembles-flous, Masson, Paris, vol. 1 (1973), vol.2 (1975), vol. 3 (1975), vol. 4 (1977). Also, Translation of vol. 1: Introduction to the theory of fuzzy subsets, New York: Academic Press (1975).zbMATHGoogle Scholar
  17. [17]
    Kaufmann, A. ‘Resolution des systèmes d’équations ou d’inéquations en max-min. Notion de ribambelle’, Note de travail n°93 (1982), revised in 1984.Google Scholar
  18. [18]
    Klement, E. P., ‘Characterizations of fuzzy measures constructed by means of triangular norms and construction of fuzzy σ-algebras using triangular norms’, Reports 179, 180, Institutsbericht, J. Kepler Universität, Linz (1980).Google Scholar
  19. [19]
    Luo Cheng-Zhong, ‘Fuzzy relation equation on infinite sets’, Report of the Dept. of Math., Beijing Normal University, Beijing (1981).Google Scholar
  20. [20]
    Miyakoshi, U. and Shimbo, M., ‘Solutions of composite fuzzy relational equations with triangular norms’, report of the Hokkaido university, Japan (1984).Google Scholar
  21. [21]
    Mizumoto, M. and Tanaka, K., ‘Some properties of fuzzy numbers’, in Advances in fuzzy set theory and applications, U. M. Gupta, R. K. Ragade and R. R. Yager (eds.), North-Holland (1979) 153–154.Google Scholar
  22. [22]
    Pappis, C. P. and Sugeno, M. ‘Fuzzy relational equations and the inverse problem’, Int. J. Fuzzy Sets Syst., 15 (1985) 79–90.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    Pedrycz, W., ‘Fuzzy relational equations with triangular norms and their resolution’, Busefal 11 (1982) 24–32.zbMATHGoogle Scholar
  24. [24]
    Sanchez, E. ‘Resolution of composite fuzzy relation equations’, Information and Control, 30 (1976) 38–48.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [25]
    Sanchez, E., ‘Solutions in composite fuzzy relation equations. Application to medical diagnosis in Brouwerian logic’, in Fuzzy automata and decision processes, M. N. Gupta, G. N. Saridis and B. R. Gaines (eds.) North-Holland (1977) 221–234.Google Scholar
  26. [26]
    Sanchez, E., ‘On truth-qualification in natural languages’, Inter. Conf. on Cybernetics ans Society, Tokyo, Proceedings, vol. II (1978) 1233–1236.Google Scholar
  27. [27]
    Sanchez, E., ‘Compositions of fuzzy relations’ in Advances in fuzzy set theory and applications, M. N. Gupta, R. K. Ragade and R. R. Yager (eds.), North-Holland (1979) 421–433.Google Scholar
  28. [28]
    Sanchez, E., ‘Medical diagnosis and composite fuzzy relations’, in Advances in Fuzzy Set Theory and Applications, M. N. Gupta, R. K. Ragade and R. R. Yager (eds.) North-Holland (1979) 437–444.Google Scholar
  29. [29]
    Sanchez, E., ‘Solution of fuzzy equations with extended operations’, Fuzzy Sets and Systems, 12 (1984) 237–248.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30]
    Sanchez, E., ‘On the combination of fuzzy quantifiers in natural languages’, American Control Conference, San Diego, CA, Proceedings (1984).Google Scholar
  31. [31]
    Schweizer, B. and Sklar, A., ‘Statistical metric spaces’, Pacific J. Math., 10 (1960) 313–334.MathSciNetzbMATHGoogle Scholar
  32. [32]
    Wang, Pei-zhuang and Yuan Meng, ‘Relation equation and relation inequalities’, in Selected papers on fuzzy subsets, Beijing Normal Univ., Beijing, 1980.Google Scholar
  33. [33]
    Yager, R. R., ‘On the lack of inverses in fuzzy arithmetic’, Int. J. Fuzzy Sets Syst. 4 (1980) 73–82.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [34]
    Yager, R. R., ‘Entropy and specificity in a mathematical theory of evidence’, Int. J. General Systems, 9 (1983) 249–260.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [35]
    You Zhaoyong, ‘Methods for constructing triangular norm’, J. Fuzzy mathematics, 1 (1983) 71–78.Google Scholar
  36. [36]
    Zadeh, L. A., ‘Fuzzy Sets’, Information and Control, 8 (1965) 338–353.MathSciNetzbMATHCrossRefGoogle Scholar
  37. [37]
    Zadeh, L. A., ‘The concept of a linguistic variable and its application to approximate reasoning’, Part I, Information Sciences 8 (1975) 199–249; Part II, Information Sciences 8 (1975) 301-357; Part III, Information Sciences 9 (1975) 43-80.MathSciNetCrossRefGoogle Scholar
  38. [38]
    Zadeh, L. A., ‘PRUF-A meaning representation language for natural languages’, Inter. J. Man-Nachine Studies, 10 (1978) 395–460.MathSciNetzbMATHCrossRefGoogle Scholar
  39. [39]
    Zadeh, L. A., ‘A computational approach to fuzzy quantifiers in natural languages’, Computers and Mathematics, 9 (1983) 149–184.MathSciNetzbMATHGoogle Scholar
  40. [40]
    Zadeh, L. A., ‘Syllogistic reasoning in fuzzy logic and its application to reasoning v/ith dispositions’ Memorandum n° UCB/ERL M84/17, Univ. of California, Berkeley (1984).Google Scholar
  41. [41]
    Zhang Wenxiu, ‘Maximum solution of fuzzy relation equations under t-norm operations’, unpublished report, Xi’an Jiantong University, China.Google Scholar

Copyright information

© D. Reidel Publishing Company 1986

Authors and Affiliations

  • Elie Sanchez
    • 1
  1. 1.Laboratoire d’Informatique MédicaleFaculté de MédecineMarseilleFrance

Personalised recommendations